Alert archive / Florida / Wind Chill Advisories in 2018
Wind Chill Advisory 3, NWS Tallahassee, FL
NWS Tallahassee, FL issued this wind chill advisory at Jan 13, 2018, 1:09 PM CST for 5 counties in Alabama; 4 counties in Georgia; 7 counties in Florida. It took effect at Jan 14, 2018, 12:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2018, 1:09 PM CST (19:09 UTC)
- In effect from
- Jan 14, 2018, 12:00 AM CST
- Expired
- Jan 14, 2018, 8:00 AM CST
- In force
- 8 hr
- Issued by
- NWS Tallahassee, FL
Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Bay County, FL, Calhoun County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL, Clay County, GA, Early County, GA, Quitman County, GA, Randolph County, GA
The radar
The Ft Rucker radar (KEOX), 47 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
728 WWUS42 KTAE 131909 WSWTAE URGENT - WINTER WEATHER MESSAGE National Weather Service Tallahassee FL 209 PM EST Sat Jan 13 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM EST /MIDNIGHT CST/ TO 9 AM EST /8 AM CST/ SUNDAY... ALZ065>069-FLZ007>014-108-112-114-GAZ120>122-142-141400- /O.NEW.KTAE.WC.Y.0003.180114T0600Z-180114T1400Z/ Coffee-Dale-Henry-Geneva-Houston-North Walton-Central Walton- Holmes-Washington-Jackson-Inland Bay-Calhoun-Inland Gulf- South Walton-Coastal Bay-Coastal Gulf-Quitman-Clay-Randolph-Early- Including the cities of Battens Crossroads, Enterprise, Enterprise Municipal A/P, Keyton, Asbury, Beamon, Blackwell Field A/P, Browns Crossroads, Daleville, Dill, Ewell, Fort Rucker, Mabson, Ozark, Blackwood, Headland, Headland Municipal A/P, Abbeville, Abbeville Municipal A/P, Lawrenceville, Screamer, Geneva, Geneva Municipal A/P, Fadette, Hartford, Ganer, Hacoda, Logan Field Municipal A/P, Dothan, Ashford, Cottonwood, Alpine Heights, Argyle, Center Ridge, Cluster Springs, De Funiak Spring Airport, De Funiak Springs, Glendale, Eucheeanna, Pleasant Ridge, Barker Store, Leonia, New Hope, Bonifay, Holmes County Airport, Cobb Crossroads, Crystal Lake, Poplar Head, Chipley, Chipley Municipal Airport, Orange Hill, Five Points, Marianna, Simsville, Richter Crossroads, Browntown, Graceville, Malone, Sneads, Bennett, Econfina, Nixon, Youngstown, Abe Springs, Blountstown, Clarksville, Durham, Frink, Marysville, Scotts Ferry, Howard Creek, Dalkeith, Honeyville, Wewahitchka, Sandestin, Santa Rosa Beach, Turquoise Beach, Bunker, Freeport, Portland, Port Washington, Panama City, Callaway, Cairo, Lynn Haven, Southport, Vicksburg, Magnolia Beach, Oak Grove, Odena, Port St. Joe, White City, Beacon Hill, Overstreet, Saint Joe Beach, Crossroads, Georgetown, Hatcher, Wire Bridge, Union, Bagby State Park, Days Crossroads, Fort Gaines, Jones Crossing, Moores Crossroads, Pecan, Ricks Place, Benevolence, Coles, Cuthbert, Peterson Hill, Shivers Mill, Springvale, Springvale Station, Douglasville, Blakely, Centerville, Cuba, and Early Co A/P 209 PM EST Sat Jan 13 2018 /109 PM CST Sat Jan 13 2018/ ...WIND CHILL ADVISORY IN EFFECT FROM 1 AM EST /MIDNIGHT CST/ TO 9 AM EST /8 AM CST/ SUNDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 25 above zero to 15 above zero. * WHERE...Portions of southeast Alabama, southwest Georgia and Big Bend and Panhandle Florida. * WHEN...From 1 AM EST /midnight CST/ to 9 AM EST /8 AM CST/ Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this wind chill advisory went out at Jan 13, 11:22 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jan 13, 11:22 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1222 PM EST Sat Jan 13 2018
.AVIATION [Through 18Z Sunday]...
MVFR CIGS at DHN and ABY will give way to VFR conditions within
the next 1 to 2 hours. Expect VFR conditions through the period
with gusty northwesterly winds at all sites. Expect gusts to cease
and sustained winds to fall AOB 10 kts after sunset this evening.
&&
.PREV DISCUSSION [943 AM EST]...
.NEAR TERM [Through Today]...
With a highly amplified mid and upper level trough in place over the
eastern two-thirds of the CONUS, strong west-southwesterly flow will
be in place aloft today. At the lower levels, however, we'll see
strong winds from the north-northwest as an Arctic airmass inches
closer to the southeast. Despite clouds clearing out in the morning
and being skies being sunny for most of the day, we'll struggle to
reach 50 degrees this afternoon over much of the area.
.SHORT TERM [Tonight Through Monday]...
The global models are in good agreement in forecasting a cold
pattern for much of the central and eastern CONUS, with an
anomalously strong upper ridge over western North America (even
poking into the arctic regions) and a broad trough over the
central and eastern CONUS. This pattern is ripe for arctic
intrusions into the U.S., as strong deep-layer mass convergence
occurs over western/central Canada. This, combined with the
diabatic effects of snow cover and little if any insolation,
often result in a series of strong anticyclones rapidly developing
in northwest Canada then moving south into the central and
eastern CONUS.
The first such incursion was already underway, and we expect
widespread "light" freezes (i.e. temperatures above 20 F) tonight and
Sunday night. High temperatures will be below-average, with highs
only in the upper 40s to mid 50s Sunday, and in the mid 50s
Monday. With plenty of dry air and limited Q-G forcing (confined
to a brief window Sunday night as a weak short wave trough passes
through), no precipitation is expected.
.LONG TERM [Monday Night Through Saturday]...
The second (and deepest penetrating) arctic intrusion will occur mid
week, as another intense anticyclone (with peak central pressure
between 1050 and 1055 mb in ND on Monday) rushes into the central
and (eventually) eastern CONUS. Some of the NWP models, namely the
00 UTC ECMWF, CMC, and a few of the 00 UTC GFS ensemble members,
forecast a fairly substantial band of mid-layer moisture to
accompany the arctic cold front late Tuesday night and early
Wednesday. At the same time, fairly strong Q-G forcing for ascent
will occur as a powerful, upper-level short wave trough pivots
around the base of the mean eastern CONUS long wave trough. Given
the expected cooling partial thicknesses, much of any
precipitation in our region would be light snow. The ECMWF
solution is most bullish with this scenario, with liquid
equivalent QPF amounts of at least 0.10 across much of our
forecast area. (This would imply widespread snow totals of at
least a quarter inch, with isolated amounts exceeding an inch in
south GA and AL).
However, the operational GFS and most of its ensemble members show
the moisture band diminishing as it reaches our region, which is
what normally happens with these types of systems...especially
since there is no apparent surface frontal wave to our south or
southeast. It's unclear why there's such a discrepancy in the
moisture/QPF fields, and until this is resolved we will have to
come up with some sort of compromise between what normally happens
(nothing, as indicated by the GFS) and what never happens
(measurable post-frontal snow with no obvious frontal wave
nearby, as indicated by the ECMWF). Thus our thinking is low PoPs
(20-30%) and low liquid equivalent QPF (no more than 0.02 in). IF
snow makes it this far south, it would most likely be flurries
with little to no accumulations in FL, and a light dusting in
south GA and AL.
This cold snap will be comparable to the one last week in terms of
temperatures, but this one will be short. Low temperatures
Tuesday night will be near freezing, then in the lower 20s
Wednesday night as the core of the cold air invades the Southeast.
A brief light freeze is possible Thursday night, the last freeze
of the week. High temperatures will be in the upper 30s to mid 40s
Wednesday, mid 40s to low 50s Thursday, then mid to upper 50s
Friday.
The current upper-level blocking pattern is forecast to break down
quickly by week's end, resulting in milder temperatures (an end to
the threat of freezes) over the Southeast. There will be a good
chance of rain Friday as a southern stream short wave trough moves
quickly through our area.
.MARINE...
Marginal Advisory conditions will persist across most of the
marine area through tonight as a strong high pressure system
builds across the eastern U.S. North to northeast winds will
remain at moderate levels Sunday through Monday night, before
becoming light on Tuesday. Advisory conditions will once again
develop mid week as another strong cold front moves through.
.FIRE WEATHER...
Colder and drier conditions will be in place for the next several
days, however, relative humidity will remain above critical
thresholds. 20 foot wind speeds will be elevated today in the wake
of yesterday's cold front.
.HYDROLOGY...
The heaviest rain on Friday was in and around the Apalachicola and
Chattahoochee River basins, with average amounts around 0.50
inches, and locally heavier amounts up to an inch. This is
unlikely to have little impact on the recently developing drought.
QPF amounts for the next 7 days are likely to be low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 28 52 30 57 32 / 0 0 0 0 0
Panama City 29 50 34 57 38 / 0 0 0 0 0
Dothan 26 49 29 54 32 / 0 0 0 0 0
Albany 28 49 29 53 31 / 0 0 0 0 0
Valdosta 29 51 30 54 31 / 0 0 0 0 0
Cross City 28 54 30 58 33 / 0 0 0 0 0
Apalachicola 29 52 35 57 38 / 0 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 7 PM EST /6 PM CST/ this evening for
Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...Small Craft Advisory until 7 AM EST Sunday for Coastal Waters
From Ochlockonee River to Apalachicola Fl out to 20 Nm-
Coastal waters from Mexico Beach to Apalachicola FL out 20
NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
Beach to Okaloosa Walton County Line FL from 20 to 60 NM.
&&
NEAR TERM...Pullin
SHORT TERM...Nguyen
LONG TERM...Fournier
AVIATION...Pullin
MARINE...Nguyen
FIRE WEATHER...Fournier
HYDROLOGY...NguyenNearby
Wind Chill Advisories in Florida, 2018Wind Chill Advisories in Alabama, 2018Wind Chill Advisories in Georgia, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.